Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 40, NWS Grand Rapids, MI

May 20, 2012

NWS Grand Rapids, MI issued this small craft advisory at May 20, 2012, 5:19 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 20, 2012, 5:19 PM EDT (21:19 UTC)
Expired
May 21, 2012, 12:00 AM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WHUS73 KGRR 202119
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
519 PM EDT SUN MAY 20 2012

LMZ849-210400-
/O.NEW.KGRR.SC.Y.0040.120520T2119Z-120521T0400Z/
PENTWATER TO MANISTEE MI-
519 PM EDT SUN MAY 20 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT. 

* WINDS...SOUTH 15 TO 25 KNOTS DECREASING TO 10 TO 20 KNOTS AFTER
  MIDNIGHT.

* WAVES...1 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
462 
WHUS73 KGRR 210117
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
917 PM EDT SUN MAY 20 2012

LMZ849-210400-
/O.CON.KGRR.SC.Y.0040.000000T0000Z-120521T0400Z/
PENTWATER TO MANISTEE MI-
917 PM EDT SUN MAY 20 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WINDS...SOUTH 20 TO 25 KNOTS DECREASING TO 10 TO 20 KNOTS AFTER
  MIDNIGHT.

* WAVES...1 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at May 20, 3:50 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 20, 3:50 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT SUN MAY 20 2012

.SYNOPSIS...
ISSUED AT 350 PM EDT SUN MAY 20 2012

A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TONIGHT WITH
MUCH COOLER WEATHER TO FOLLOW FOR MONDAY AND TUESDAY. HIGHS WILL
BE BACK DOWN INTO THE UPPER 60S AND LOWER 70S. NO SEVERE WEATHER
IS EXPECTED WITH THE STORMS TONIGHT BUT SOME OF THE STRONGER
STORMS COULD HAVE SMALL HAIL AND HEAVY DOWNPOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 350 PM EDT SUN MAY 20 2012

MADE MINOR TWEAKS TO TIMING OF SHOWERS AND THUNDERSTORMS THIS
EVENING AND POST FRONT SHOWERS LATE TONIGHT AND MONDAY. MAIN
FORECAST PROBLEM IS COVERAGE OF LAKE BREEZE SHOWERS AND
THUNDERSTORMS EARLY THIS EVENING AND TIMING ARRIVAL OF PRE FRONTAL
SHOWERS AND THUNDERSTORMS THIS EVENING.

LAKE BREEZE CONVERGENCE HAS COMBINED WITH SFC HEATING AND STEEP
MID LEVEL LAPSE RATES TO FIRE UP SOME ISOLATED STORMS THIS
AFTERNOON. THESE SHOULD CONTINUE INTO EARLY EVENING THEN DIMINISH
WITH LOSS OF SFC HEATING. MEANWHILE...STORMS FIRING UP IN
WISCONSIN ALONG THE PRE FRONTAL TROUGH ARE EXPECTED TO FORM A
SOLID LIKE OF SHOWERS AND THUNDERSTORMS AND MOVE ACROSS LAKE
MICHIGAN...ARRIVING IN THE WESTERN ZONES AROUND 02Z.

EXPECT THE STORMS TO WEAKEN THROUGH THE EVENING WITH LOSS OF SFC
HEATING AND MARGINAL DEEP LAYER SHEAR...BUT THERE SHOULD BE
ENOUGH COVERAGE TO WARRANT LIKELY POPS ALONG THE WESTERN ZONES
THIS EVENING WITH CHANCE POPS FURTHER EAST. MOISTURE ALONG AND
BEHIND THE FRONT IS NOT VERY DEEP AND THE BEST LIFT MISSES US TO
THE NORTH...SO SCATTERED POPS SHOULD COVER THINGS FOR MONDAY. WEAK
TROUGH AXIS MOVES THROUGH MONDAY NIGHT BUT POPS SHOULD BE LIMITED
AS SFC HIGH ALONG WITH GENERAL SUBSIDENCE IS MOVING IN FROM THE
WEST DURING THE EVENING.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 350 PM EDT SUN MAY 20 2012 HIGH PRESSURE OVER THE GREAT
LAKES TUESDAY WILL RESULT IN A COUPLE OF DRY DAYS DURING MID WEEK.
THE ACTIVE PORTION OF THE PERIOD WILL COME AT THE END OF THE WEEK
WHEN A COLD FRONT WILL MOVE TOWARD LOWER MICHIGAN. A COUPLE OF
DAYS OF SOUTHWEST FLOW WILL RESULT IN INCREASING MOISTURE AND
INSTABILITY FROM LATE WEDNESDAY THROUGH FRIDAY. THE 12Z ECMWF
CONTINUES THE MODEL TREND OF BEING SLOWER WITH FROPA THAN THAN THE
GFS. HOWEVER...IT IS A BIT QUICKER THAN FRIDAY/S RUN. ALTHOUGH
SHEAR IS LOW...MODERATE INSTABILITY LOOKS POSSIBLE ESPECIALLY WITH
THE ECMWF FROPA DURING FRIDAY AFTERNOON. CONFIDENCE IS INCREASING
WE/LL SEE TSRA IN THE THURSDAY-FRIDAY TIME FRAME.

ONCE THE COLD FRONT PASSES THROUGH WE/LL SEE CANADIAN HIGH PRESSURE
BRIEFLY BUILD SOUTH INTO THE STATE BEFORE THE OLD FRONTAL BOUNDARY
BEGINS LIFTING NORTH SATURDAY/SUNDAY. WE/LL KEEP A SLGHT CHC TSRA IN
FOR FRONT MOVING BACK NORTH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 128 PM EDT SUN MAY 20 2012

SOME TOWERING CU GOING UP THIS AFTERNOON ACROSS WESTERN LOWER
MICHIGAN BUT DRY ATMOSPHERE WILL INITIALLY LIMIT THUNDERSTORM
COVERAGE TO ISOLATED AT MOST. DID NOT INCLUDE MENTION OF THUNDER
UNTIL AFTER 00Z AS STORMS ALONG AND AHEAD OF THE COLD FRONT CROSS
LAKE MICHIGAN. SO VFR CONDITIONS EXPECTED TP PREVAIL THROUGH
EVENING THEN ISOLATED MVFR AND PERHAPS IFR IN SCATTERED
THUNDERSTORMS AS THE WEAKENING LINE OF STORMS MOVES IN.

SOME WIDESPREAD MVFR EXPECTED LATER TONIGHT AS LOWER MOISTURE
ALONG AND JUST BEHIND THE COLD FRONT MOVES IN ALONG WITH SCATTERED
SHOWERS. THUNDERSTORMS SHOULD BE WINDING DOWN BY 06Z. MVFR
CEILINGS SHOULD BREAK UP AFTER 12Z.

&&

.MARINE...
ISSUED AT 350 PM EDT SUN MAY 20 2012

WINDS BEHIND THE COLD FRONT ON MONDAY MAY GUST OVER 20 KNOTS AT
TIMES BUT WAVES SHOULD REMAIN BELOW FOUR FEET. DECIDED NOT TO GO
WITH A SMALL CRAFT ADVISORY FOR NOW AS CONDITIONS WILL BE MARGINAL.

&&

.HYDROLOGY...
ISSUED AT 350 PM EDT SUN MAY 20 2012

QPF TONIGHT AND MONDAY SHOULD NOT BE HEAVY OR WIDESPREAD ENOUGH TO
AFFECT RIVER LEVELS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...93
AVIATION...OSTUNO
HYDROLOGY...OSTUNO
MARINE...OSTUNO
Hazardous weather outlook, May 20, 3:58 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
358 PM EDT SUN MAY 20 2012

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
211000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
358 PM EDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH EARLY EVENING...THEN A
LINE OF THUNDERSTORMS WILL MOVE ACROSS LAKE MICHIGAN AND ARRIVE
ALONG THE WEST MICHIGAN SHORE BY 10 PM GUSTS OVER 40 MPH ALONG WITH
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE IN THE THURSDAY THROUGH
SATURDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:50 PM EDTSpecial Marine WarningGRR55 min
May 20, 7:59 PM EDTSpecial Weather StatementGRRMason, Muskegon, Oceana, Ottawa61 min

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.